California, 2007

Excessive Heat in California, September 2, 2007

September 2, 2007 · NWS VEF · 1 event in 1 county or zone

Hot desert temperatures claimed a life.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Hot desert temperatures claimed a life.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 2, 8:47 AM PST, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 2, 8:47 AM PST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
947 AM PDT SUN SEP 2 2007

.SYNOPSIS...A STRONG AREA OF HIGH PRESSURE WILL REMAIN OVERHEAD
THROUGH THE HOLIDAY WEEKEND...WITH UNSEASONABLY HOT AND HUMID
CONDITIONS PERSISTING. ISOLATED TO SCATTERED THUNDERSTORMS CAN BE
EXPECTED MOSTLY OVER THE HIGHER TERRAIN EACH AFTERNOON AND EVENING.
A PATTERN CHANGE WILL OCCUR NEXT WEEK...WITH A POSSIBILITY OF RAIN
AND THUNDERSTORMS PLUS COOLER TEMPERATURES FROM THE REMNANTS OF
HURRICANE HENRIETTE.
&&

.UPDATE...SATELLITE SHOWS MOSTLY CLEAR SKIES AREAWIDE THIS MORNING.
LOOKS LIKE ANOTHER DAY OF ISOLATED TO SCATTERED CONVECTION WITH
FIRST INITIATION CONCENTRATED ON THE HIGHER TERRAIN. FORECAST HAS
THIS IDEA WELL IN HAND AND WILL NOT UPDATE AT THIS TIME.
&&

.PREV DISCUSSION...
334 AM PDT SUN SEP 2 2007

.SHORT TERM...LESS DEBRIS CLOUD ACROSS THE FORECAST AREA EARLY THIS
MORNING AS COMPARED TO 24 HOURS AGO. LITTLE CHANGE IN PATTERN
EXPECTED THROUGH LABOR DAY WITH STRONG HIGH CENTERED OVER THE
SOUTHWEST CONUS. UNSEASONABLY HOT TEMPERATURES EXPECTED ONCE AGAIN
TODAY WITH READING RUNNING ABOUT 10 DEGREES ABOVE NORMAL. WILL GO
WITH AN EXCESSIVE HEAT WARNING BETWEEN 1 AND 7 PM. HIGHS WILL BE
AROUND 107F IN LAS VEGAS...115F LAKE MEAD AND ALONG THE COLORADO
RIVER...120F DEATH VALLEY. TEMPERATURES WILL BE VERY SIMILAR ON
LABOR DAY AND MAYBE A DEGREE LOWER TUESDAY AS TROUGH MOVES INTO THE
PACIFIC NORTHWEST. MOISTURE WILL CONTINUE TO HANG AROUND AND BE
RECYCLED AROUND RIDGE. WILL BE RELYING ON AFTERNOON HEATING TO
TRIGGER THUNDERSTORMS WITH STORMS FORMING OVER THE MOUNTAINS THEN
DRIFTING INTO THE VALLEYS IN THE LATE AFTERNOON/EVENING HOURS. AS
THE TROUGH APPROACHES TUESDAY SURFACE WINDS WILL INCREASE FROM THE
SOUTHWEST AND BECOME GUSTY IN THE AFTERNOON. AT THIS TIME DOES NOT
APPEAR WINDS WILL BECOME STRONG ENOUGH TO EXCEED RED FLAG CRITERIA.
WELL CONTINUE TO MONITOR SITUATION THOUGH.

.LONG TERM...MODELS DURING THE EARLY PORTION OF THE EXTENDED HAVE
REMAINED IN GOOD AGREEMENT WITH TRACK AND POSITION OF A TROUGH THAT
IS FORECAST TO MOVE INTO THE PACNW TUESDAY AND THROUGH NORTHERN
NEVADA TUESDAY NIGHT AND WEDNESDAY. THIS IS EXPECTED TO DROP
TEMPERATURES ABOUT 7 DEGREES AND BRING BELOW NORMAL READINGS. THE
REGION IS THEN FORECAST TO BE UNDER A NORTHWEST FLOW THURSDAY AND
AWAIT THE REMNANTS OF THE TROPICAL SYSTEM HENRIETTE. CURRENT GFS IS
SHOWING THE TRACK TO TAKE HENRIETTE STRAIGHT UP SOUTHERN CA AND
TRACK THROUGH SOUTHERN NEVADA AND INTO NORTHWEST ARIZONA. IF THIS
SCENARIO PANS OUT...THERE COULD BE SIGNIFICANT AMOUNT OF RAIN OVER
THE SOUTHERN THIRD OF THE CWA. HOWEVER...THERE ARE STILL BIG
DIFFERENCES WITH THE ECMWF AND CANADIAN EITHER TRACKING THE SYSTEM
INTO ARIZONA OR KEEP IT IN THE EASTERN PACIFIC. THE HURRICANE CENTER
TRACK DOES KEEP MORE IN LINE WITH THE GFS SOLUTION...BUT STILL THINK
ITS TO FAR OUT TO REALLY INCREASE THE POPS. CURRENTLY HAVE 20-30
POPS FOR THE SOUTHERN AREAS OF THE CWA AND WILL ONLY MAKE MINOR
CHANGES TO THOSE. TEMPERATURES LOOK GOOD AND WILL HOLD WITH THE
FORECASTED COOLING TREND.

.AVIATION...FOR MCCARRAN...LITTLE CHANGE IN THE FORECAST AS THE AREA
CONTINUES TO EXPERIENCE AFTERNOON TERRAIN BASED THUNDERSTORMS WITH
OUTFLOW BOUNDARIES AFFECTION VALLEY LOCATIONS. KLAS MAY SEE PERIODS
OF BKN CLOUDS AROUND 14K FEET BETWEEN 22-02Z.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AFTERNOON TERRAIN BASED THUNDERSTORMS POSSIBLE AGAIN
TODAY DURING THE AFTERNOON WITH ASSOCIATED OUTFLOW BOUNDARIES.

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...EXCESSIVE HEAT WARNING 1 PM THIS AFTERNOON THROUGH 7 PM
      THIS EVENING ZONES 16...17...20...21 AND 22.
.AZ...EXCESSIVE HEAT WARNING 1 PM THIS AFTERNOON THROUGH 7 PM
      THIS EVENING ZONES 2...3 AND 36.
.CA...EXCESSIVE HEAT WARNING 1 PM THIS AFTERNOON THROUGH 7 PM
      THIS EVENING ZONES 522 THROUGH 527.
&&

MORGAN/PIERCE/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 2, 3:30 AM PST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
430 AM PDT SUN SEP 2 2007

AZZ001>003-036-CAZ519>527-NVZ014>022-031000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
430 AM PDT SUN SEP 2 2007 /430 AM MST SUN SEP 2 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY HOT TEMPERATURES WILL OCCUR TODAY AS THE MOJAVE
DESERT REMAINS UNDER THE INFLUENCE OF STRONG HIGH PRESSURE. AN
EXCESSIVE HEAT WARNING HAS BEEN ISSUED FROM 1 PM AND 7 PM THIS
EVENING FOR ELEVATIONS BELOW 4000 FEET IN SOUTHERN NEVADA...
EASTERN CALIFORNIA AND NORTHWEST ARIZONA. HIGH TEMPERATURES ARE
EXPECTED TO BE AROUND 107 IN LAS VEGAS...110 IN BARSTOW...113 IN
MESQUITE AND OVERTON...115 IN LAUGHLIN...NEEDLES AND LAKE HAVASU
CITY...AND 120 IN DEATH VALLEY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LITTLE CHANGE IN THE WEATHER PATTERN WILL OCCUR ON LABOR DAY WITH
UNSEASONABLY HOT TEMPERATURES.

AN AREA OF LOW PRESSURE MOVING THROUGH THE PACIFIC NORTHWEST AND
NORTHERN GREAT BASIN DURING THE MIDDLE OF THE WEEK WILL BRING
COOLER TEMPERATURES ON WEDNESDAY ALONG WITH GUSTY SOUTHWEST WINDS
TUESDAY AND WEDNESDAY.

BY LATE IN THE WEEK REMNANTS FROM TROPICAL STORM HENRIETTE WILL
BE MOVING INTO THE SOUTHWESTERN STATES. THERE REMAINS A LARGE
DIFFERENCE IN THE EXACT TRACK WITH MODELS SHOWING THE TRACK
ANYWHERE BETWEEN NEW MEXICO AND SOUTHERN CALIFORNIA. SIGNIFICANT
RAINFALL WOULD OCCUR WITH A MORE WESTWARD TRACK ACROSS SOUTHERN
CALIFORNIA AND SOUTHERN NEVADA. FOR THE LATEST INFORMATION ON
TROPICAL STORM HENRIETTE VISIT THE NATIONAL HURRICANE CENTER WEB
SITE AT WWW.NHC.NOAA.GOV

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAZARDOUS WEATHER THAT MAY
BE ENCOUNTERED TODAY AND THIS EVENING.

PIERCE

In the hours before

Local storm report, Sep 2, 7:46 AM PST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
846 AM PDT SUN SEP 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     FLASH FLOOD      YUCCA VALLEY            34.11N 116.43W
09/01/2007                   SAN BERNARDINO     CA   TRAINED SPOTTER

            .50 INCHES OF RAIN IN 15 MINUTES. ROADS IMPASSABLE AND
            WASHES FILLING.

0305 PM     FLASH FLOOD      YUCCA VALLEY            34.11N 116.43W
09/01/2007                   SAN BERNARDINO     CA   TRAINED SPOTTER

            AT LEAST ONE AND THREE TENTHS OF RAINFALL FROM 145 PM
            THROUGH 305 PM. NORTH-SOUTH STREETS WITH ONE TO ONE AND A
            HALF FEET OF FLOOD WATER RUNNING DOWN THEM.

0345 PM     FLASH FLOOD      YUCCA VALLEY            34.11N 116.43W
09/01/2007                   SAN BERNARDINO     CA   TRAINED SPOTTER

            STORM TOTAL OF 1.94 INCHES IN THE PAST THREE HOURS.
            WIDESPREAD FLOODING IN THE AREA.

0400 PM     FLASH FLOOD      YUCCA VALLEY            34.11N 116.43W
09/01/2007                   SAN BERNARDINO     CA   TRAINED SPOTTER

            FLOOD WATER AND FILLED WITH DEBRIS CROSSING STATE ROUTE
            62 IN SEVERAL PLACES.

&&

CBELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Morongo Basin

When
September 2, 12:00 PM PST
Where
Morongo Basin forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Morongo Basin2007-09-0238MaleOutside/Open AreasDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55840.